Global uniqueness of fine-mesh semilinear Galerkin solutions
Let $\Omega \subset \mathbb{R}^d$, $d = 2$ or $3$, be a bounded convex polygon or polyhedron. Let $a_{ij}$ be real Lipschitz functions on $\overline\Omega$ with $\sum_{i,j} a_{ij}(x)\xi_i\xi_j \ge \Lambda |\xi|^2$ for some $\Lambda > 0$, let $b \in L^p(\Omega; \mathbb{R}^d)$ with $p > 2$ if $d = 2$ and $p \ge 3$ if $d = 3$, and $\operatorname{div} b \in L^2(\Omega)$, and fix $u \in L^2(\Omega)$. Let $f \colon \Omega \times \mathbb{R} \to \mathbb{R}$ be a Carathéodory function, nondecreasing in its second variable, with $f(\cdot, 0) \in L^2(\Omega)$ and such that for every $M > 0$ there is $\phi_M \in L^2(\Omega)$ with $|f(x,s) - f(x,t)| \le \phi_M(x)|s - t|$ for almost every $x$ and all $|s|, |t| \le M$; no global growth bound on $f$ is imposed. Take any conforming, shape-regular, quasi-uniform family of simplicial meshes of $\overline\Omega$ with maximal element diameter $h \to 0$, let $V_h \subset H^1_0(\Omega)$ be the continuous piecewise affine functions on the mesh of size $h$, and let $$a(v, w) = \int_\Omega \Bigl( \sum_{i,j} a_{ij}\, \partial_i v\, \partial_j w + (b \cdot \nabla v)\, w \Bigr) dx.$$ The discrete problem is to find $y_h \in V_h$ with $$a(y_h, v_h) + \int_\Omega f(x, y_h)\, v_h \, dx = \int_\Omega u\, v_h \, dx \qquad (v_h \in V_h),$$ with exact integrals. Casas, Mateos and Rösch proved that the corresponding Dirichlet problem has a unique solution $y \in H^2(\Omega) \cap H^1_0(\Omega)$, although the convection term makes it neither monotone nor coercive. For the discrete problem they proved: if a single $\phi \in L^2(\Omega)$ bounds both $|f(x,t)|$ and the Lipschitz constant of $f(x, \cdot)$ on all of $\mathbb{R}$, then it has exactly one solution for all small $h$; and under the assumptions above, for every $M \ge 1 + \|y\|_{C(\overline\Omega)}$ there is $h_M > 0$ such that for $h < h_M$ it has exactly one solution $y_h$ with $\|y_h\|_{C(\overline\Omega)} \le M$, these solutions converge to $y$, and any other family of solutions has $C(\overline\Omega)$-norms tending to infinity.
Problem. Is there $h_0 > 0$, depending on the data and the mesh family, such that for every $h < h_0$ the discrete problem has exactly one solution $y_h \in V_h$? Uniqueness is among all discrete solutions, with no a priori bound in $L^\infty$; a counterexample must keep the coefficients, the nonlinearity and the forcing fixed along arbitrarily fine meshes.
Source: Casas, Mateos and Rösch (2021), who leave uniqueness of the discrete solutions open when the nonlinearity is not globally Lipschitz. Stated in this form by AIM — Open Applied Problems.
Imported from github.com/MColbrook/AIM.
Classification
- Primary
- NA — Numerical Analysis
- Secondary
- AP, OC
- Keywords
- AIM Open Applied Problems, control problems, finite element methods, semilinear elliptic equations
References
@article{casas2021,
author = {Casas, Eduardo and Mateos, Mariano and R{\"o}sch, Arnd},
title = {Numerical approximation of control problems of non-monotone and non-coercive semilinear elliptic equations},
journal = {Numer. Math.},
volume = {149},
number = {2},
year = {2021},
pages = {305--340},
doi = {10.1007/s00211-021-01222-7},
}
@article{casas2020,
author = {Casas, Eduardo and Mateos, Mariano and R{\"o}sch, Arnd},
title = {Analysis of control problems of nonmontone semilinear elliptic equations},
journal = {ESAIM Control Optim. Calc. Var.},
volume = {26},
year = {2020},
pages = {80},
doi = {10.1051/cocv/2020032},
eprint = {1905.13493},
archivePrefix = {arXiv},
}
@misc{aim-semilinear-galerkin-global-uniqueness,
author = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
title = {{Global uniqueness of fine-mesh semilinear Galerkin solutions}},
howpublished = {AIM --- Open Applied Problems, GitHub repository},
year = {2026},
url = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/496-semilinear-galerkin-global-uniqueness.md},
note = {Entry 496 at commit a153f46, 2026-10-13},
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00380, "Global uniqueness of fine-mesh semilinear Galerkin solutions", clopen.solutions.